Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 101, NWS San Angelo, TX

May 26, 2014Nolan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 26, 2014, 6:37 PM CDT for Nolan County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2014, 6:37 PM CDT (23:37 UTC)
Expired
May 26, 2014, 7:15 PM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 103 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:03 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS54 KSJT 262337
SVRSJT
TXC353-270015-
/O.NEW.KSJT.SV.W.0101.140526T2337Z-140527T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
637 PM CDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 632 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM COLORADO CITY TO 8 MILES SOUTHEAST OF COLORADO CITY
  TO 13 MILES SOUTH OF COLORADO CITY...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHAMPION AROUND 655 PM CDT.
  ROSCOE AROUND 710 PM CDT.
  MARYNEAL AROUND 715 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE I-20 NEAR THE NOLAN-MITCHELL
COUNTY LINE...THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 AND
CAMP BOOTHE OAKS.

  THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 237.

LAT...LON 3243 10033 3208 10032 3209 10067 3247 10067
TIME...MOT...LOC 2337Z 278DEG 22KT 3240 10077 3230 10075
          3222 10077

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
921 
WWUS54 KSJT 262354
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
654 PM CDT MON MAY 26 2014

TXC353-270015-
/O.CON.KSJT.SV.W.0101.000000T0000Z-140527T0015Z/
NOLAN TX-
654 PM CDT MON MAY 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN NOLAN
COUNTY UNTIL 715 PM CDT...

AT 651 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LORAINE TO 5 MILES SOUTH OF CHAMPION TO 9 MILES NORTH
OF SILVER...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ROSCOE AROUND 710 PM CDT.
  MARYNEAL AROUND 715 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE THE INTERSECTION OF RANCH ROAD
608 AND HIGHWAY 147 AND CAMP BOOTHE OAKS.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 237.

LAT...LON 3243 10033 3208 10032 3215 10067 3247 10067
TIME...MOT...LOC 2354Z 278DEG 22KT 3239 10065 3229 10063
          3221 10065

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:16 PM CDT, 21 minutes earlier.

Area forecast discussion, May 26, 6:16 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
616 PM CDT MON MAY 26 2014

.AVIATION...
/00Z TAFS/

Large complex of storms will slide southeast into the area during
the evening hours, effecting both San Angelo and Abilene, KSJT and
KABI. Uncertain about how far southeast it will come this evening,
so whether the storms reach the southern terminals is a question.
Otherwise, MVFR ceilings will move north and cover most of the area
after midnight.

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT MON MAY 26 2014/

SHORT TERM...
(Tonight and Tomorrow)

Although flash flooding remains a major concern for this afternoon
and tonight, severe thunderstorms are also a concern for the shorter
term. With much of West Central Texas under sunny skies this
afternoon, the atmosphere continues to become more unstable.
Thunderstorms, some severe, have already developed, across the Trans
Pecos region of west Texas, along an old outflow boundary. Surface
based CAPES there are currently around 2000 to 2500 J/Kg, and
convective inhibition is near zero. Based on coordination with the
Storm Prediction Center, Tornado Watch number 188 is now in effect
for much of West Central Texas. This watch is valid until 11 PM CDT
this evening. The thinking is supercells will continue to develop to
the west and move into West Central Texas. With 0 to 6 Km Bulk Shear
around 50 knots and WSR-88D VAD Wind Profile data indicating veering
through the first 8000 feet, the primary threats, in order of
concern this afternoon and evening, are tornadoes, large hail,
damaging winds, and ever present deadly lightning. In addition to
severe thunderstorms, flash flooding remains a significant threat
for this afternoon and tonight. Thus, a Flash Flood watch remains in
effect for all of West Central Texas until 7 AM CDT tomorrow
morning. The ground is saturated across much of West Central Texas;
so, any additional rainfall will likely produce flash flooding.

For tomorrow, rain chances diminish, as the upper low moves east
along the Red River. Models continue to generate QPF, mainly across
our eastern counties. Continuing the best PoPs for those counties
look best. Tomorrow afternoon, a weak front will slide southeast
across West Central Texas and bring north winds. Highs for tomorrow
afternoon in the 80s still look likely.

LONG TERM...
(Tuesday night through Monday)

The large upper level low that has been bringing much needed
rainfall to West Central Texas, will be over Northeast Texas Tuesday
evening, then slow down and meander across East Texas/Louisiana
through this weekend. Slight chance PoPs were left across the
extreme southeast counties Tuesday night into Wednesday, on the
backside of the upper low. Rain chances were left out of the
forecast on Thursday, as most convection should remain east of the
area. Highs on both Wednesday and Thursday will be in the mid to
upper 80s, with lows in the 60s.

While the aforementioned upper level low is stalled to our east, an
upper level ridge will build to our west. This will put West Central
Texas in a shear zone between the two features. Isolated to
scattered showers and thunderstorms will be possible both afternoons
Friday and Saturday, with the best chance across our eastern
counties, farther away from effects of the ridge. Coverage looks
limited and uncertainty remains, so for now, very few changes were
made to the inherited PoPs. Sunday through early next week, expect
dry conditions with slowly increasing temperatures. Most locations
will be in the lower to mid 90s, with overnight lows in the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 65  83  64  86  64 /  80  40  10  10   5
San Angelo 	 66  87  65  88  63 /  70  20  10   5   5
Junction 	 66  85  67  88  66 /  70  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Tuesday morning FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett...
Fisher...Haskell...Irion...Jones...Kimble...Mason...McCulloch...
Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford...
Sterling...Sutton...Taylor...Throckmorton...Tom Green.

&&

07
Hazardous weather outlook, May 26, 2:32 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CDT MON MAY 26 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
232 PM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WE EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE PRIMARY HAZARDS INCLUDE TORNADOES...LARGE
HAIL...DAMAGING WINDS...FLASH FLOODING...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ON TUESDAY WITH
LINGERING CHANCES ON WEDNESDAY. THE PRIMARY HAZARDS ARE LARGE
HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WE MAY ACTIVATE SPOTTERS LATER THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 26, 12:48 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     9 ENE BRONTE            31.94N 100.15W
05/24/2014                   RUNNELS            TX   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN. MANY WERE AT LEAST 10
            FEET IN LENGTH.

&&

EVENT NUMBER SJT1400183

DOLL
Special weather statement, May 26, 5:56 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
556 PM CDT MON MAY 26 2014

TXZ049-262330-
FISHER TX-
556 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR FISHER
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 554 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF HOBBS...OR ABOUT 17 MILES NORTHEAST OF SNYDER...MOVING EAST AT 5
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  HOBBS BY 630 PM CDT

LAT...LON 3269 10056 3272 10067 3296 10066 3297 10065
      3297 10044
TIME...MOT...LOC 2256Z 292DEG 6KT 3287 10068

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:15 PM CDTSpecial Weather StatementSJTSan Saba45 min
May 25, 9:57 PM CDTSpecial Weather StatementSJTSan Saba48 min
May 26, 5:04 AM CDTSpecial Weather StatementSJTCrockett, Irion56 min
May 26, 5:53 AM CDTSpecial Weather StatementSJTSutton37 min
May 26, 7:25 AM CDTSpecial Weather StatementSJTConcho, Kimble, McCulloch, Menard50 min
May 26, 7:42 AM CDTSpecial Weather StatementSJTBrown, McCulloch, Mason, San Saba33 min
May 26, 5:56 PM CDTSpecial Weather StatementSJTFisher34 min
May 26, 6:36 PM CDTTornado Warning Tornado observedSJTSterling39 min
May 26, 6:48 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.